Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 60, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 29, 2025, 12:45 PM EDT for Bristol County, Kent County, Providence County, Rhode Island; Bristol County, Massachusetts. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2025, 12:45 PM EDT (16:45 UTC)
- Expired
- Aug 29, 2025, 1:17 PM EDT
- In force
- 32 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bristol County, MA, Bristol County, RI, Kent County, RI, Providence County, RI
The radar
The Boston radar (KBOX), 23 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 12:50 PM EDT | TSTM WND DMG | Cranston, RI | Tree and wires down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 470 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted.
244 WUUS51 KBOX 291645 SVRBOX MAC005-RIC001-003-007-291745- /O.NEW.KBOX.SV.W.0060.250829T1645Z-250829T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Boston/Norton MA 1245 PM EDT Fri Aug 29 2025 The National Weather Service in Boston/Norton has issued a * Severe Thunderstorm Warning for... Northwestern Bristol County in southeastern Massachusetts... Northeastern Kent County in Rhode Island... Southeastern Providence County in Rhode Island... Northwestern Bristol County in Rhode Island... * Until 145 PM EDT. * At 1244 PM EDT, a severe thunderstorm was located over Cranston, moving northeast at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Providence, Warwick, Cranston, Pawtucket, Taunton, East Providence, Cumberland, North Providence, West Warwick, Johnston, Attleboro, Easton, Lincoln, Central Falls, Norton, Somerset, Barrington, Swansea, Seekonk, and Rehoboth. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4183 7157 4201 7115 4178 7102 4172 7149 TIME...MOT...LOC 1644Z 246DEG 19KT 4179 7146 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ CAM
2 follow-up statements
238 WWUS51 KBOX 291704 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 104 PM EDT Fri Aug 29 2025 RIC001-003-291714- /O.CAN.KBOX.SV.W.0060.000000T0000Z-250829T1745Z/ Kent RI-Bristol RI- 104 PM EDT Fri Aug 29 2025 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KENT AND NORTHWESTERN BRISTOL COUNTIES IS CANCELLED... The severe thunderstorm which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 4177 7136 4188 7143 4198 7115 4184 7107 TIME...MOT...LOC 1704Z 244DEG 20KT 4184 7132 $$ MAC005-RIC007-291745- /O.CON.KBOX.SV.W.0060.000000T0000Z-250829T1745Z/ Bristol MA-Providence RI- 104 PM EDT Fri Aug 29 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR NORTHWESTERN BRISTOL AND EAST CENTRAL PROVIDENCE COUNTIES... At 104 PM EDT, a severe thunderstorm was located over Seekonk, or near East Providence, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Providence, Pawtucket, Taunton, East Providence, North Providence, Attleboro, Lincoln, Central Falls, Norton, Swansea, Seekonk, Rehoboth, Dighton, and Berkley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4177 7136 4188 7143 4198 7115 4184 7107 TIME...MOT...LOC 1704Z 244DEG 20KT 4184 7132 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ CAM
297 WWUS51 KBOX 291717 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 117 PM EDT Fri Aug 29 2025 MAC005-RIC007-291726- /O.CAN.KBOX.SV.W.0060.000000T0000Z-250829T1745Z/ Bristol MA-Providence RI- 117 PM EDT Fri Aug 29 2025 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BRISTOL AND EAST CENTRAL PROVIDENCE COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However gusty winds and heavy rain are still possible with this thunderstorm. LAT...LON 4177 7136 4188 7143 4198 7115 4184 7107 TIME...MOT...LOC 1714Z 246DEG 19KT 4187 7124 $$ CAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 10:01 AM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 29, 10:01 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 1001 AM EDT Fri Aug 29 2025 .SYNOPSIS... Cold front will bring a round of showers and thunderstorms on today, with small hail and gusty winds possible with a few of the strongest storms. Pockets of heavy rain could impact this afternoon's commute. Otherwise, dry and very pleasant weather pattern should prevail over most of the Holiday Weekend into most of next week with just a low risk for a few brief showers on Labor Day. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Updated 10 AM Fri: Key Messages: * More numerous storms develop in central MA/eastern CT around midday and head east during afternoon/evening. * Impacts to the PM commute/holiday weekend travel from localized street flooding and poor visibility in downpours. * Brief strong wind gusts and small hail possible in strong storms, but most storms will be sub-severe. Few showers/storms popped up this morning in E CT and E MA where we have some weak instability and one in Griswold, CT reported 1/4" hail per CoCoRaHS observer. We should see a few more showers or storms develop in these areas through midday but coverage will be fairly sparse. Meanwhile, more showers were entering western New England ahead of cold front. Latest high-res models continue to point toward more numerous storm development around midday, especially in central MA and eastern CT, before storms probably merge into a line and head eastward during afternoon and evening, meaning less of a thunderstorm risk for western MA/western CT. Timing looks to be: - Central MA/Eastern CT 12-3 PM - Greater Boston/Providence 3-7 PM - South Coast, Cape Cod, Islands 5-9 PM Severe threat remains fairly low given limited instability, weak shear, and marginal mid level lapse rates, but given colder air aloft we can't rule out small hail or brief wind gusts (30-ish mph). It's not out of the question that we'll need to issue a SVR or two but overall this does not look like a big severe weather day. Also need to be aware of brief downpours given increasing PWATs (up to 1.2") but none of the moisture parameters are off the charts, and forecast soundings are not overly impressive. Still, any downpours in urban areas during PM rush hour (and holiday weekend travel) could result in localized street flooding and poor visibility at times. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... 305 AM Update: Key Messages: * Clearing/drying behind the cold front Fri night. Lows in the upper 40s to lower 50s. * Other than a few clouds during the day, the weekend is tranquil, dry and slightly cooler than normal. Highs in the 70s, with cooler nights in the mid/upper 40s to the mid 50s. Details: Tonight Through the Weekend: Cold front will have pulled offshore by late this evening with drier northwest flow working in for the overnight. We'll become governed by cyclonic flow aloft from a closed upper low expected to meander around northern New England for the weekend. At surface, high pressure will build into New England tonight into Saturday, then move offshore on Sunday. Overall tranquil/dry weather with no hazardous weather will rule across Southern New England this weekend. There may be some diurnally-driven cloud cover, with better chances over northern MA closer to the upper low. Wouldn't rule out a spotty shower but the vast majority of the weekend ends up dry. Cool temperatures aloft will favor temps running cooler than normal, with highs in the 70s, and lows in the 40s to lower to mid 50s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Key Messages: * Dry weather continues through midweek, and while the coasts will be touch cooler with onshore flow, a gradual warming trend is expected. * Next chance for rain may hold off until late next week. Details: High pressure will remain anchored offshore through at least the middle of next week. This will maintain dry weather, with seasonable temps and cooler nights. Onshore flow/seabreezes near the coasts, too. Temps should follow a warming trend into the mid to upper 70s, perhaps nearing 80 in the CT Valley. After the anticipated rains today, it's an extended stretch of dry weather. At this point it doesn't look like we'll see our next chance for more widespread rain until late next week. Early indications are that it could be a decent rainmaker, but confidence in the details is low. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 12z TAF Update: Today...High confidence. VFR conditions dominate today, but we do expect briefly lower conditions which we will explain below. A few spot showers early-mid morning near the I-95 corridor. Otherwise...the main concern is showers and scattered t-storms especially from ORH eastward to BED-PVD-BOS this afternoon and particularly in the 18-23z time frame. There is the potential for a brief solid line of storms to develop along this cold front. Brief strong wind gusts, small hail, lightning and heavy downpours are possible with the strongest storms. Across western MA/CT still expect scattered showers with isolated t-storms later today...but the threat for more widespread thunderstorms is likely to be further east. Winds becoming S-SW at 5 to 15 knots. Tonight: High confidence. VFR. W to WNW winds 5-10 kt. Saturday and Sunday: High confidence. VFR through the period. W/NW winds near 10 kt Sat, becoming light overnight. Light north winds on Sun, with seabreezes along the coast. KBOS TAF...High confidence in TAF. Cluster of brief showers with a downpour or two in the vicinity of the terminal through 1230z or so. Biggest concern though is later today when showers and scattered t-storms are anticipated...greatest risk is between 19z and 23z. KBDL TAF...High confidence in TAF. Scattered showers expected mainly this afternoon with isolated t-storms possible mainly after 16z. Outlook /Monday through Tuesday/... VFR. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Today through Friday night...High confidence. Winds and seas to be below small craft criteria today, but south to southeast winds may reach 20 kt. Main concern for boaters today is with a line of strong t-storms capable of small hail, brief strong wind gusts, lightning and heavy rain between 5-9 PM. Tranquil conditions then expected tonight through the weekend, with W winds around 10-15 kt and seas less than 4 ft all waters. Outlook /Monday through Tuesday/... Winds less than 25 kt. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Loconto NEAR TERM...JWD SHORT TERM...Loconto LONG TERM...Loconto AVIATION...Frank/Loconto MARINE...Loconto
In the hours before
Local storm report, Aug 29, 12:25 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1225 PM EDT Fri Aug 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM Marine Tstm Wind 3 SSW Gloucester 42.58N 70.67W
08/29/2025 M47 MPH ANZ251 MA Buoy
Dog Bar Breakwater measured.
1154 AM Marine Tstm Wind Rockport 42.65N 70.62W
08/29/2025 M41 MPH Essex MA Amateur Radio
This was a measured wind gust at Whale Cove.
1216 PM Marine Tstm Wind 1 N Rockport 42.67N 70.62W
08/29/2025 M49 MPH Essex MA Amateur Radio
Wind gust measured at the Sandy Bay Yacht
Club.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 10:06 AM EDT | Special Marine Warning | BOX | 54 min | |
| Aug 29, 10:56 AM EDT | Special Marine Warning | BOX | 38 min | |
| Aug 29, 11:11 AM EDT | Special Marine Warning | BOX | 37 min | |
| Aug 29, 11:45 AM EDT | Special Marine Warning | BOX | 39 min | |
| Aug 29, 12:37 PM EDT | Special Marine Warning | BOX | 53 min | |
| Aug 29, 1:29 PM EDT | Special Marine Warning | BOX | 23 min |
Nearby
Severe Thunderstorm Warnings in Rhode Island, 2025Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.